Heavy Snow, Dickens
- When
- December 7, 12:00 AM CST to December 8, 1:00 PM CST
- Where
- Dickens forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.617, -100.779 (the zone’s center; the record gives no point)
A slow moving upper low moved east across the northern Permian Basin late in the night on Friday before exiting the region Saturday afternoon. Northwest of this low, a large deformation zone developed accompanied by moderate to heavy snow.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A slow moving upper low moved east across the northern Permian Basin late in the night on Friday before exiting the region Saturday afternoon. Northwest of this low, a large deformation zone developed accompanied by moderate to heavy snow. At the height of the storm around 6 AM Saturday, snowfall rates were measured as great as 2 inches per hour by NWS employees. The result was a large swath of heavy wet snow between 4 and 10.5 inches spanning 16 counties across the South Plains and Rolling Plains, with lesser amounts elsewhere.
Snow covered and icy roads severely hampered travel over the region through the weekend and resulted in sizable economic losses, particularly for some Lubbock businesses. Some roads such as the South Loop 289 flyover were closed due to hazardous ice buildup. Hundreds of minor auto accidents were reported in Lubbock County alone, with similar numbers occurring Saturday night through Sunday night following refreezing of water on area roads and overpasses. Monetary losses were not available at the time of this entry.
This snowstorm was unique in that many weather models leading up to the event severely failed to capture the magnitude and extent of the snowfall. The official forecast favored a low impact event with 1 to 4 inches of total snowfall. Much of the rationale for low snow amounts was attributed to the upper low forecast to weaken and shear apart as it passed just south of the region. However, the upper low remained intact and even slowed its eastward progress thereby prolonging the duration of moderate to heavy snow over much of the South Plains. The high water content of this snow proved beneficial in restoring soil moisture to much of the region.
********************STORM TOTAL SNOWFALL (inches)********************
...Bailey County...| Muleshoe Wildlife Refuge 5.0
...Briscoe County...| Silverton 2.0
...Castro County...| Hart 3.5
...Childress County...| Tell 2.0| 1 W Kirkland 1.5| 7 NW Childress 0.2
...Cochran County...| Morton 4.2
...Cottle County...| 10 S Paducah 5.0| Paducah 3.0
...Crosby County...| Crosbyton 8.0| White River Lake 3.0
...Dickens County...| Spur 7.0
...Floyd County...| 9 SE Floydada 9.0| Floydada 5.0
...Garza County...| Lake Alan Henry 2.0
...Hale County...| Abernathy 7.5| Plainview 4.0
...Hall County...| Turkey 3.0
...Hockley County...| 6 NNW Ropesville 8.5| Levelland 6.9
...Kent County...| Jayton 5.0
...King County...| 15 S Paducah 8.0| Dumont 6.0| Guthrie 5.0
...Lamb County...| Littlefield 9.0| 7 SE Littlefield 6.5| Olton 5.0
...Lubbock County...| 4 SW Lubbock 10.5| 3 SSW Lubbock 10.5| 5 WSW Lubbock 10.5| 3 ENE Wolfforth 10.0| 7 SW Lubbock 10.0| Lubbock Airport 10.0| Idalou 10.0| 4 SSW Lubbock 10.0| Shallowater 9.8| 4 WNW Lubbock 9.7| 4 E Reese Center 9.3| 1 SW Lubbock 9.0| 5 NNW Lubbock 9.0| 4 NW Lubbock 9.0| 1 NNE Ransom Canyon 8.8| 5 NW Lubbock 8.0| 6 SW Lubbock 8.0| 5 SW Lubbock 8.0| SSW Lubbock 7.2| 3 W Woodrow 7.0| 7 WSW Lubbock 6.5| Slaton 5.0| 5 S Wolfforth 4.8
...Lynn County...| Tahoka 5.0
...Motley County...| Roaring Springs 7.5| Matador 5.0| 4 NE Flomot 3.5| 2 E Flomot 3.5| Northfield 2.0
...Stonewall County...| Aspermont 3.5
...Swisher County...| Vigo Park 1.5| Tulia 1.0
...Terry County...| Brownfield 6.0
...Yoakum County...| Plains 5.0| Denver City 3.0|.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 6, 11:13 PM CST, 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 1113 PM CST Thu Dec 6 2018 .AVIATION... MVFR ceilings in place all three TAF sites and will remain MVFR through the night. Brief periods of IFR will be possible around sunrise as precipitation starts to impact KLBB and then KPVW. Temperatures will be the main problem for whether precipitation will be freezing rain or liquid rain and it appears temperatures will be warm enough to keep precipitation all liquid. There will be a lull in precipitation through the afternoon and then a second round of precipitation will move into KLBB and KPVW before eventually reaching KCDS. Confidence is low on the timing and precipitation type and will leave out for now. Key factor again will be temperatures near the surface which may remain at or just above freezing. Better chances for frozen precipitation, mainly snow, will be after the end of this TAF cycle and through the day Saturday. Jordan && .PREV DISCUSSION... /issued 314 PM CST Thu Dec 6 2018/ DISCUSSION... Uncertainties in the strength of the approaching winter storm remain high today, so confidence in impacts has not greatly improved. Solutions trends today show slight weakening of the GFS compared to 24 hours ago, but retain slightly deeper and more closed NAM and ECMWF. National guidance for both snow and ice amounts therefore has dipped a little more. Even so, bulk of solutions generate at least a light glaze of freezing rain near a tenth inch sometime between early Friday morning and early Saturday morning. Then, a significant snowfall still looks possible favoring the northern and western South Plains and southern Panhandle, into the northern Rolling Plains, where snow totals up to 6 inches still look possible. We have retained fairly high chances for precipitation through this event and our snowfall maps still looks reasonably close to the previous forecast. Ice accumulations also have not adjusted that much. For tonight, trends support rain or freezing rain showers spreading into the western South Plains before daybreak Friday, and then a few possible more periods through the morning at least. Still highly uncertain if freezing rain or liquid rain will be more favored, especially across the southern South Plains into the southern Rolling Plains. And precipitation type Friday afternoon also questionable with slight warming. We have issued a Winter Weather advisory for the area late tonight and Friday for periods of freezing rain. The main lift still on track Friday night into early Saturday, and we have retained the Winter Storm Watch for that period. Snow still expected to taper fairly quickly on the Caprock by midday Saturday, but light additional accumulations may yet occur over the Rolling Plains Saturday afternoon. Weather beyond doesn't look significant. Drier and warmer. A possible wave late Wednesday currently looks dry. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST Friday for TXZ021>044. Winter Storm Watch from Friday evening through Saturday morning for TXZ021>044. && 14
Hazardous Weather Outlook National Weather Service Lubbock TX 234 PM CST Thu Dec 6 2018 TXZ021>044-070845- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 234 PM CST Thu Dec 6 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect late tonight and Friday for light accumulations of freezing rain. Roads may become slick in some areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Winter Weather Advisory for periods of freezing rain will continue Friday. Then, a Winter Storm Watch remains in effect Friday night into Saturday for potential significant accumulations of ice and snow.
The national radar mosaic for the moment the first event began.
16 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788771, 788766, 788775, 788780, 788804, 788765, 788803, 788782, 788773, 788770, 788772, 788778, 788783, 788784, 788768, 788779.